Alert archive / Arizona / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 65, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Aug 22, 2020, 6:21 PM MST for Graham County, Arizona. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 22, 2020, 6:21 PM MST (01:21 UTC)
- Expired
- Aug 22, 2020, 7:15 PM MST
- In force
- 54 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Graham County, AZ
The radar
The Tucson radar (KEMX), 119 km from the middle of the area, began a volume at 01:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 1.4 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1754 J/kg
- Mixed-layer CIN
- -94 J/kg
- Mixed-layer LCL
- 2340 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -42 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
757
WUUS55 KTWC 230121
SVRTWC
AZC009-230215-
/O.NEW.KTWC.SV.W.0065.200823T0121Z-200823T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
621 PM MST Sat Aug 22 2020
The National Weather Service in Tucson has issued a
* Severe Thunderstorm Warning for...
Southwestern Graham County in southeastern Arizona...
* Until 715 PM MST.
* At 621 PM MST, a severe thunderstorm was located 8 miles west of
Thatcher, or 11 miles west of Safford, moving southwest at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Safford, Thatcher, Roper Lake State Park, Pima, Central, Swift
Trail Junction, Fort Grant, Mount Graham, Bonita and Frye Mesa Dam.
This includes the following highways...
Route 70 between mile markers 314 and 342.
Route 191 between mile markers 104 and 120.
Route 266 between mile markers 105 and 126.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3297 10996 3278 10960 3259 10967 3245 10981
3273 11025
TIME...MOT...LOC 0121Z 049DEG 12KT 3280 10989
HAIL...1.00IN
WIND...60MPH
$$
GL2 follow-up statements
384
WWUS55 KTWC 230145
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
645 PM MST Sat Aug 22 2020
AZC009-230215-
/O.CON.KTWC.SV.W.0065.000000T0000Z-200823T0215Z/
Graham-
645 PM MST Sat Aug 22 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM MST
FOR SOUTHWESTERN GRAHAM COUNTY...
At 645 PM MST, a severe thunderstorm was located 13 miles southwest
of Thatcher, or 15 miles west of Safford, moving southwest at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Safford, Thatcher, Roper Lake State Park, Pima, Central, Swift Trail
Junction, Fort Grant, Mount Graham, Bonita and Frye Mesa Dam.
This includes the following highways...
Route 70 between mile markers 314 and 342.
Route 191 between mile markers 104 and 120.
Route 266 between mile markers 105 and 126.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3297 10996 3278 10960 3259 10967 3245 10981
3273 11025
TIME...MOT...LOC 0145Z 049DEG 12KT 3275 10996
HAIL...1.00IN
WIND...60MPH
$$
GL152
WWUS55 KTWC 230207
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
707 PM MST Sat Aug 22 2020
AZC009-230217-
/O.EXP.KTWC.SV.W.0065.000000T0000Z-200823T0215Z/
Graham-
707 PM MST Sat Aug 22 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN GRAHAM COUNTY
WILL EXPIRE AT 715 PM MST...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds and heavy rain are still possible with this thunderstorm.
LAT...LON 3297 10996 3278 10960 3259 10967 3245 10981
3273 11025
TIME...MOT...LOC 0207Z 049DEG 12KT 3271 11001
$$
GLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 3:31 PM MST, 2 hours 50 minutes earlier.
Area forecast discussion, Aug 22, 3:31 PM MST, 2 hours 50 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 331 PM MST Sat Aug 22 2020 .SYNOPSIS...A chance of thunderstorms through the weekend, with temperatures closer to average for late August. High pressure building back through Arizona will tend to limit thunderstorm coverage and push temperatures back up next week. Excessive heat is possible with near record high temperatures Monday and Tuesday. && .DISCUSSION...The mid morning discussion remains valid for the rest of today regarding storm activity. For storms in the Tucson Metro, a strong outflow will be needed to break the cap. Best chance for that to happen would be in the evening. Elsewhere, storms developing across the higher terrain will work south and west through the evening, with the greatest coverage south and east of Tucson. Did not make any changes to the Excessive Heat Watch at this time. There is just enough uncertainty in regards to moisture/storm chances Monday into Tuesday, which could keep temperatures down a degree or two from forecast. The way this Monsoon has gone, an upgrade to a warning is probably coming. Sunday remains on track for an active day across most of SE AZ, including the Tucson Metro. Storms will once again fire off the higher terrain north and east of Tucson and work into the lower deserts to the south and west through the late afternoon and into the evening. Main threats will be heavy rain and gusty winds. Some localized blowing dust cannot be ruled out for portions of Pima and Pinal Counties if outflows are organized and strong. Activity continues Monday and potentially into Tuesday with the main focus for areas west of Tucson. We will have to wait and see how Sunday works out. If we have a big day, this could be tempered a bit. Still expecting a downward trend in activity mid to late week as high pressure strengthens in the region and meanders south. This will provide a less than optimal pattern for storm activity. By next weekend, there are hints another upswing in activity is possible. Confidence is marginal at this time as the pattern appears to be a little messy across the west. && .AVIATION...Valid through 24/00Z. FEW-BKN clouds 7k-12k ft MSL much of the period. ISOLD-SCT TSRA/SHRA this afternoon into this evening. Some +TSRA will be possible with brief reductions in CIGS/VIS and MTN obscurations. Expect another round of ISOLD-SCT TSRA/SHRA Sunday afternoon into the evening, especially for KTUS and KOLS. +TSRA with aviation impacts once again possible. Wind gusts over 40 kts possible with any TS. SFC winds generally less than 10 kts this evening and Sunday morning becoming NWLY 5-10 kts with gusts to 20 kts. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Moisture remains in place with isolated to scattered afternoon and evening showers and thunderstorms into Monday. Greatest coverage appears to be Sunday. Min RH 25-30 percent across the valleys and 30-45 percent in the mountains through Sunday along with good/excellent overnight RH recoveries. 20-foot winds generally remain less than 15 mph outside of any thunderstorm gusts which could reach 40+ mph. Drier conditions and hotter temperatures next week slightly reduces shower/thunderstorm coverage and daytime humidity values by 5 to 10 percent. && .TWC WATCHES/WARNINGS/ADVISORIES... Excessive Heat Watch from Monday morning through Tuesday evening for AZZ501-502-504>506-509. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 5:46 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Graham | 59 min |
| Aug 22, 5:55 PM MST | Severe Thunderstorm Warning | TWC | Graham, Pinal | 37 min |
| Aug 22, 6:26 PM MST | Areal Flood Advisory | TWC | Cochise, Graham | 2 hr |
| Aug 22, 6:46 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Graham | 59 min |
| Aug 22, 6:57 PM MST | Areal Flood Advisory | TWC | Cochise | 2 hr |
| Aug 22, 7:46 PM MST | Special Weather Statement | TWC | Cochise | 44 min |
| Aug 22, 8:17 PM MST | Flash Flood Warning | TWC | Cochise | 118 min |
| Aug 22, 8:28 PM MST | Special Weather Statement | TWC | 47 min | |
| Aug 22, 9:14 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Pima | 46 min |
| Aug 22, 9:25 PM MST | Areal Flood Advisory | TWC | Cochise, Pima | 2 hr |
| Aug 22, 10:14 PM MST | Special Weather Statement | TWC | Santa Cruz | 31 min |
| Aug 23, 2:19 AM MST | Excessive Heat Warning | TWC | Graham, Greenlee, Pima, Pinal | 5 days |
Nearby
Severe Thunderstorm Warnings in Arizona, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.